Doctors are being told to look out for signs of a stroke following the Oxford jab after three patients were admitted to hospital and one died.
Two women in their 30s and a man in his 40s suffered clots in their arteries after recently having the vaccine, which led to ischaemic strokes.
While previous reports of rare blood clots have specifically involved cerebral venous thrombosis – veins in the brain – this is the first time the Oxford/AstraZeneca vaccine has been linked to ischaemic strokes. It is the most common type of stroke and occurs when blood clots form and block the flow of blood and oxygen to the brain. Specialists from the National Hospital for Neurology and Neurosurgery at University College London (UCL) said vaccine-linked incidences were incredibly rare and far more likely to happen in people who catch Covid-19.
Nevertheless, they urged doctors to be on the lookout for classic stroke symptoms in anyone who had the jab between four and 28 days later. Any such patients should be ‘urgently evaluated’ for a very rare syndrome called vaccine-induced thrombosis and thrombocytopenia (VITT), they said, adding that rapid diagnosis is essential.
The first of the three patients to suffer an ischaemic stroke – a 35-year-old Asian woman who later died – experienced an intermittent headache on the right side and around her eyes six days after having her vaccine. Five days later, she awoke feeling drowsy and with weakness to her face, arm and leg.
She underwent brain surgery to reduce pressure in her skull alongside other treatments, but these could not save her life.
Read More: Now AstraZeneca vaccine is linked to strokes One patient dies and two are hospitalised